Current Suspected Overdose Deaths in Delaware for 2020: Get Help Now!
Help Slow the Spread of Coronavirus. Download DE's New COVID-19 Alert App
The following information was provided by the Centers for Disease Control in a communication to state health departments.
The Food and Drug Administration (FDA) would like you to be aware of several reports of toxicity, including death, temporally associated with the use of FD and C Blue No. 1 (Blue 1) in enteral feeding solutions. In these reports, Blue 1 was intended to help in the detection and/or monitoring of pulmonary aspiration in patients being fed by an enteral feeding tube. Reported episodes were manifested by blue discoloration of the skin, urine, feces, or serum and some were associated with serious complications such as refractory hypotension, metabolic acidosis and death. Case reports indicate that seriously ill patients, particularly those with a likely increase in gut permeability (e.g., patients with sepsis), may be at greater risk for these complications. Because these events were reported voluntarily from a population of unknown size, it is not possible to establish the incidence of these episodes.
A causal relationship between systemic absorption of Blue 1 and the reported serious and life-threatening patient outcomes (including death) has not been definitively established. Indeed, it would be very difficult to establish a clear, causal relationship in the setting of complex medical issues often seen in patients receiving feedings via enteral tubes. However, in vitro evidence that Blue 1 can be a mitochondrial toxin lends plausibility to the idea that Blue 1 could cause these kinds of serious adverse effects if significant or persistent serum levels of the dye were to occur. From the reports, it appears that neither the concentration nor the total amount of Blue 1 used in the enteral feeding solutions was unusually high compared to other patients in whom no toxicity was observed. Thus, if there is a causal relationship between the dye and the serious outcomes, there could be underlying patient-related factor(s) that allow significant absorption of Blue 1 in some enterally fed patients.
While we are not able at this time to establish a cause-and-effect relationship between the reported serious and life-threatening patient outcomes and the use of the dye, nonetheless, given the seriousness of the potential complications, we believe health care professionals should be notified of these reports.
As background, FD and C Blue No. 1 is a water-soluble dye allowed by the FDA for use in foods, drugs and cosmetics, based on numerous studies in animals. Data from life-exposure animal studies supports an ADI (acceptable daily intake) of Blue 1 of 12.0 milligrams/kilogram body weight/day. The dye is batch certified by the FDA and is widely used in food products (candies, confections, beverages, etc.) in amounts consistent with good manufacturing practices (generally at parts per million). There have been no reports of toxicity associated with this general use. Toxicity has been reported only in association with Blue 1 tinting of enteral feedings, intended as a means of visually detecting pulmonary aspiration. This use, although a common practice for nearly 30 years, has never been evaluated by the FDA for safety or utility (i.e., there has been no evaluation by the FDA of the sensitivity and specificity of its use in this manner).
At this time, the FDA believes practitioners should be aware of the following points:
David W. Acheson MD,Chief Medical Officer, Center for Food Safety and Applied Nutrition, Food and Drug Administration